Q. I have been on Tegretol for bipolar disorder, along with Zoloft. It has been successful for several years but I recently started experiencing extreme dizziness & nausea. I was taken off of my medication. So far, we have not been able to find a successful treatment. I cannot take lithium. 

Life is becoming very difficult with rapid cycling & depression. I'm either crying or I can leap tall buildings. I can handle the mania but my husband can't because I have no patience and I can't sit still and I keep spending money.

Depression is awful when it comes. My whole life is being swallowed up. I have been working full time for six years and am now a part-time pastor. This is really upsetting my life since I have been so stable for so long and now I'm not. Any suggestions? Help! Sleep is horrendous because I'm frantic in my dreams and I run all night. I've been averaging 4-6 hrs a night until I come down & then I will sleep for about three hours during the day.

 

  A. It is unfortunate you had the dizziness after such good success. I do not know enough about you to tell you exactly what to take but other possibilities include the following medications, which like Tegretol, are used to control seizures

1. Tegretol XR: This is extended release Tegretol, and has fewer side effects for many folks, plus once daily dosing. It may work better for you than regular Tegretol

2. Depakote: Approved by FDA for treatment of bipolars. Probably has the most side effects of the antiseizure drugs.

3. Lamictal: Not FDA approved, but many trials suggest it helps. Less weight gain than Depakote.

4. Topamax: Studies underway for bipolars and FDA approval. Neat drug, if it works, because many people lose weight on it, and do not gain weight over the course of using it.

5. Neurontin: Nice side effect profile, but needs to be taken 3 times per day. Very good if you also have anxiety.

Zyprexa, an atypical antipsychotic is also approved, and chances are the other atypical antipsychotics work too. They do cause mental slowing and weight gain for many people.

Good luck. hope you and your doctor find one that fits.